

Culture and Linguistic Diversity in Education in the UK and Japan Conference

$20^{th} - 23^{th}$ May, 2025

5pm-8pm (Japan time) 9am -12pm (UK time)

We are thrilled to announce that the joint online conference between UCL and the University of Tokyo, titled '*Culture and Linguistic Diversity in Education in the UK and Japan*', will be held from 20th to 23rd May, 2025. In the context of increased migration, it is important to consider the educational needs and trajectories as well as the identities of migrant and minority ethnic pupils and share current research evidence and existing good practices

This is a four-day consecutive event, and researchers from the UK and Japan will present their findings exploring four dimensions of culture and linguistic diversity in education. There will be a separate workshop for PhD students on the 20th of May and a film screening on the 21st of May to set the scene for the discussions on ethnic diversity and multilingualism in the education context of the two countries.



General Conference Information

- Date: 20th May 23th May
- Time: 5pm-8pm (Japan time) / 9am -12pm (UK time)
- Format: Online (via Zoom)

Programme

Day 1: PhD workshop

• For postgraduate students' discussion and networking.

Day 2: Screening Event

- Film title: *In-Between In Search of Native Language Spaces* 「はざま一母語のための場所をさがして」
- Language: English / English subtitle
- Q and A session with director, Mr. Kiho Park

Day 3: Conference

- Panel 1: Belongings and Identity
- Panel 2: Academic Achievement and Pathways

Day 4: Conference

- Panel 3: Classroom Language Practices
- Panel 4: Home Language Practices

PhD workshop (20thMay)

UK Time	Programme
(JP time)	
9:00-9:05	
(17:00-17:05)	Opening Greeting (Dr. Olga Cara)
9:05-9:10	Introduction (Ksenia Zolotareva)
(17:05-17:10)	
	Anna Diaz (Institute of Education, UCL) <i>Ethnic Identities of Second-generation LATAM adolescents attending Secondary</i> <i>State Schools in London</i>
	Mako Miyaji (Musashino University)
9:10-9:50	Cultivating Topophilia and Relational Well-Being through Parent–Child Deep Time Walks
(17:10-17:50)	Ksenia Zolotareva (University of Tokyo)
	Balancing Cultures: Parental Approaches, Role of Ethnic Communities as well as SNS among Second-Generation Immigrants with high Social Economic Status in Japan
	Eriko Yamada (University of Tokyo) Negotiating Ethnic Identity in Japanese Schools: Self-Affirming Strategies of Migrant Teachers
9:50-10:05	
(17:50-18:05)	Group Discussion
	(Facilitator: Sayaka Saito)
10:05-10:25 (18:05-18:25)	Minghao Zhang (Institute of Education, UCL) Chinese and Japanese Students in UK Higher Education, 1863-1912 Kiyoharu Sakakibara (University of Tokyo) Who Gets to Be Heard? Linguistic Inequality and Educational Evaluation in
10:25-10:35	Multilingual Settings Group Discussion
(18:25-18:35)	(Facilitator: Sayaka Saito)
10:35-10:40	
(18:35-10:40)	Break (5 min)
(10.33-10.40)	Divak (5 mm)

UK Time (JP time)	Programme
10:40-11:10 (18:40-19:10)	 Sarah Beal (Institute of Education, UCL) Learner-centred Translanguaging to Support Learning: Reconceptualising Language in CLIL Louise Peacocke (Institute of Education, UCL) Adolescent LX (L2+) Emotionality and LX Empathic Responsivity- a Mixed Methods Study
11:10-11:25 (19:10-19:25)	Group Discussion (Facilitator: Ksenia Zolotareva)
11:25-11:45 (19:25-19:45)	Christopher Pelz (Psychology and Human Development, UCL) Bilingualism, Symptoms of ADHD, and the Development of Risk-Related Decision-Making: A Longitudinal Analysis from the Millennium Cohort Study Yuko Matsuoka (Kings College London) The Impact of Heritage Language Exposure on Development of the Societal Language for Children who have Down's Syndrome in England
11:45-11:55 (19:45-19:55)	Group Discussion (Facilitator: Ksenia Zolotareva)
11:55-12:30 (19:55-20:30)	Networking event

Day 2 (May 21st): Film Screening Event

UK time (JP time)	Programme
9:00-9:10 (17:00-17:10)	Opening Greeting (Dr. Olga Cara) Introduction of the Film (Sayaka Saito)
9:10-9:50 (17:10-17:50)	Screening (40min) Film title: <i>In-Between In Search of Native Language Spaces</i> 「はざま一母語のための場所をさがして」
	Language: English / English Subtitle
9:50-10:20	
(17:50-18:20)	Q and A session with a film director, Mr. Kiho Park

Director: Mr. Kiho Park

After graduating from university, Kiho identified the issue faced by high school students who were neither pursuing further education nor employment. To address this problem, he founded and managed an NPO aimed at helping these students. After stepping down as co-founder of the organisation in 2015, Kiho transitioned into documentary filmmaking. Their first project, a documentary on women's menstruation, was inspired by attending his sister's childbirth and went on to be selected for several film festivals.

Alongside filmmaking, Kiho works as a local producer and coordinator for international media outlets, including the BBC. The past work includes significant events such as the G20 Osaka Summit and the Tokyo Olympics and Paralympics. Currently, he is considering furthering his studies in visual anthropology at a graduate school in the UK to deepen their expertise.





IN Between

In Between – In Search of Native Language Spaces 「はざま一母語のための場所をさがして」

This film explores the challenges faced by immigrant children in Japan as they strive to maintain their native languages in a society that is home to an ever-growing population of foreign residents, now numbering approximately 3.41 million. Through interviews with grassroots organisers running mother tongue classes, families with siblings who arrived in Japan at different stages of life, and experts discussing the critical issue of residency status, the documentary paints a picture of the realities these children face.

By examining how the mother tongues of immigrant children can be preserved, the film sheds light on Japanese society's attitude towards its foreign residents, exploring both the challenges of the present and the possibilities for the future.

Duration: 38 min Language: Japanese and English/ English Subtitle Director: Kiho Park Producer : Kiho Park, Masako Tanaka Supported by: Toyota Foundation 2022 International Grant Program Organised by: MICLE Project



Day 3 (May 22nd): Conference

UK Time (JP time)	Programme
9:00-9:05 (17:00-17:05)	Welcome speech Prof. Lynn Ang (Pro-Director / Vice-Dean Research, Institute of Education, UCL)
9:10-9:20 (17:10-17:20)	Opening Greeting Dr. Olga Cara (Institute of Education, UCL) Dr. Fumiko Takahashi (University of Tokyo)
	Panel 1: Belonging and Identities Dr. Dina Mehmedbegovic-Smith (Institute of Education, UCL) Academic Multilingualism and Belonging: Language and Identity in Compulsory Education Dr. Thomas H Bak (University of Edinburgh) Medication
9:15-10:15 (17:15-18:15)	 Multilingual belonging: Overcoming the colonial legacy of academic monolingualism Dr. Yuki Nagae (JSPS Postdoctoral Fellow, International Christian University) What Is Your Name?: Navigating Multicultural Education in Practice
	Dr. Fumiko Takahashi (Associate Professor at the University of Tokyo) Sense of Belongings of Migrant Students: Case Study of an Elementary and High School in Tokyo
10:15-10:30	Panel Discussion (15min)
(17:15-17:30) 10:30-10:40	
(17:30-17:40)	Break (10min)
	Panel 2: Academic Achievement and Pathways
	Prof. Roberto Filippi (Institute of Education, UCL) Multilingualism as a Catalyst for Educational Achievement: A longitudinal study based on exam data in the UK
	Dr. Mirela Xhaferraj (School of Slavonic and East European Studies, UCL) <i>Raising Aspirations Project (tbc)</i>
10:40-11:40 (17:40-18:40)	Dr. Rafaela Yoshiy-Yoshioka (Assistant Professor, Tokyo Metropolitan University) Opening New Doors: A Case Study of College Admission Support for Brazilian Immigrant Youth in Japan
	Dr. Giulia Dugar (University of Bologna) Having a strategy, navigating the school path: Immigrant origin pupils' school trajectories in Japan TBA
11:40-11:55	Panel Discussion (15min)
(17:40-18:55) 11:55-12:00	Closing Remark
11.55-12.00	Ciusing Ixemai K

(18.55-19.00)	
(10.55-17.00)	

Day 4 (May 23rd) Conference

UK Time (JP time)	Programme
9:00-9:10 (17:00-17:10)	Opening Greeting Dr. Olga Cara (Institute of Education, UCL) Dr. Fumiko Takahashi (University of Tokyo)
	Panel 3: Classroom Language Practices
9:10-9:50 (17:10-17:50)	Dr. Yu Ishii at CEDEP Supporting Early Language Development of Non-Native Japanese Speaking Children in Early Childhood Education Settings.
	Dr. Ramona Gonczol (School of Slavonic and East European Studies, UCL) <i>Raising Aspirations in Heritage and Community Language Speakers in Secondary</i> <i>Schools</i>
9:50-10:05	Panel Discussion (15min)
(17:50-18:05)	
10:05-10:15 (18:05-18:15)	Break (10 min)
	Panel 4: Home Language Practices
	Dr. Sara Young (Institute of Education, UCL)
10:15-11:00	Language brokering as a site of language learning: linguistic practices amongst Turkish migrant adolescents in London
(18:15-19:00)	Dr. Effrosyni Argyri (Institute of Education, UCL)
(Acquiring literacy in the school and heritage languages
	Prof. Janice Nakamura (Kanagawa University)
11.00.11.15	Heritage language maintenance in Japan: Significance, challenges, and solutions
11:00-11:15 (19:00-19:15)	Panel Discussion (15min)
11:15-11:45 (19:15-19:45)	Looking into the Future
11:45=11:50 (19:45-19:50)	Closing Remark